Aa
Aa
A
A
A
Close
Avatar universal

Cirrhosis, HCV, Hepatologist...help

I was diagnosed early last year with type 3a HCV and because of my blood work they scheduled a Transjugular Liver Biopsy, which revealed my liver scored an F4 and an activity score of A3. My Alt 134 and Ast 89 were high but not outrageously so, and I pushed to try out the treatment Interferon/Ribavirin after 7 weeks I had to stop treatment, I was a having terrible side-effects. Besides all the recent news of this new disease I am also a type 2 diabetic. Recently I have noticed my gfr and creatinine levels have been indicating possible kidney disease. My gfr began at around 90 and my creatinine level was at 1.02 last year, last week my gfr was 56 and my creatinine was at 1.53. My PCP wants me to come in next month and my hepatologist said I must get referred by my PCP. I am currently on disability with Metlife, still going through the process with SSI. I am just so dang frustrated, this whole wait and see stuff is getting on my nerves. I know these disease together don't go well together, my main problem is fatigue, itching like crazy. I'm just not sure what I need to do anymore who to push on or what to do, any help would be appreciated.
4 Responses
Sort by: Helpful Oldest Newest
446474 tn?1446347682
COMMUNITY LEADER
I guess you being new to hepatitis C and cirrhosis makes you think that you go to a doctor, get treated, and then return to normal. Unfortunately cirrhosis of the liver caused by hepatitis C is a very long complicated process that takes months and sometimes years to resolve.

You are doing the right things. You will need insurance as managing and treating hepatitis C and cirrhosis is a very expensive proposition. You will need continual monitoring that involves lab tests, imaging, possible drugs to treat side effects of liver disease etc etc.

It is important that everything is done in proper order to get a complete assessment of your liver disease and any other conditions or illnesses that may effect who your liver disease is treated.

Continue to get medical insurance and disability to live on.
Meanwhile do as the hepatologist recommended get a referral from your PCP so you can see the hepatologist and have a complete evaluation of your medical condition. Only then will you know what your treatment options are.

You treated with the only treatment available now for genotype 3. A new treatment with less side effects won't be available until probably early next year so it is not like you can hurry up and start treatment again in a month or two. Liver disease is a so moving disease and usually takes decades to develop. I am not sure why you have cirrhosis when your profile says you are only 35 years old. That is very young to have cirrhosis. Most of us are in our 50s and 60s.

You have to learn patience as all of us with different degrees of cirrhosis do. In time you will learn to adjust as you have many steps ahead of you even with the best of outcomes. Many of us have been going through these things for years now, hoping that one day we will be hep C free.

* Fatigue is a common complication of cirrhosis and unfortunately there is no pill that is going to fix that. Moderate exercise and a healthy lifestyle is the best that can be done.
* Itching can be a complication of a high bilirubin level. Do you have a high bilirubin level? Has your skin ever turned yellow? Is this why you are itching? Again only a hepatologist can help you with this if it is caused by your liver disease.

I can say much more as you don't mention why you are disabled or any serious complications of your cirrhosis or abnormal blood levels beside ALT/AST which only tell us that something is injuring your liver. So based on that is appears you have early cirrhosis which means your liver is still performing all of its functions. That is a good thing.

Keep doing all the steps you are so you can get to have a hepatologist overseeing your liver disease. Then take it from there.

Kidney disease and diabetes is something a medical doctor should advise you on. We are not experienced enough to comment on if or how it might affect your hep C treatment or liver disease. You will need to talk to your hepatologist about that.

Good luck.
Hector
Helpful - 0
Avatar universal
I'm on disability because of depression and the fatigue, the depressionwas greatly exacerbated with the interferon. I was surprised as well with the cirrhosis being diagnosed my platelets hover around 62-66. I only thought that would happen after many decades. I was a binge drinker when I was younger. I'm glad my liver is still compensated just the feeling of just how much damage I've already had and having to wait til I'm allowed to take the new treatments is so frustrating. Thank you for replying back.
Helpful - 0
Avatar universal
All I can really do is offer encouragement and support.  Randy and Hector are the best members on this forum to offer suggestions and advice.  I'm sure you already know to avoid all medications or supplements unless approved by a hepatologist, don't take vitamins with iron or eat iron rich foods, limit your sodium intake, monitor and control your diabetes, and do not drink alcohol.  Fresh fruits and veggies and a healthy diet will help your liver, so avoid processed foods and chemicals.  You need a hepatologist to evaluate you and manage your care.
Advocate1955
Helpful - 0
446474 tn?1446347682
COMMUNITY LEADER
"platelets hover around 62-66"
You have both complete cirrhosis and portal hypertension.
ONLY a hepatologist (liver specialist) can help someone with this much liver disease.

Mayo Clinic
"Complications of cirrhosis can include:

High blood pressure in the liver (portal hypertension). Cirrhosis slows the normal flow of blood through the liver, increasing pressure in the vein that brings blood from the intestines and spleen to the liver.

Swelling in the legs and abdomen. Portal hypertension can cause fluid to accumulate in the legs (edema) and in the abdomen (ascites). Edema and ascites also may result from the inability of the liver to make certain blood proteins.

Infections. If you have cirrhosis, your body may have difficulty fighting infections. Ascites can lead to bacterial peritonitis, a serious infection.

Bleeding. Portal hypertension can cause blood to be redirected to smaller veins. Strained by the extra load, these smaller veins can burst, causing serious bleeding. High blood pressure also may enlarge veins and lead to life-threatening bleeding in the esophagus (esophageal varices) or the stomach (gastric varices).

Malnutrition. Cirrhosis may make it more difficult for your body to process nutrients, leading to weakness and weight loss.

High levels of toxins in the blood (hepatic encephalopathy). A liver damaged by cirrhosis isn't able to clear toxins from the blood as well as a healthy liver can. Toxins in the blood can cause mental confusion and difficulty concentrating. With time, hepatic encephalopathy can progress to unresponsiveness or coma.

Jaundice. Jaundice occurs when the diseased liver doesn't remove enough bilirubin, a blood waste product, from your blood. Jaundice causes yellowing of the skin and whites of the eyes, and darkening of urine."

Best of luck!
Hector
Helpful - 0
Have an Answer?

You are reading content posted in the Cirrhosis of the Liver Community

Top Hepatitis Answerers
317787 tn?1473358451
DC
683231 tn?1467323017
Auburn, WA
Avatar universal
Ro, Romania
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.
PrEP is used by people with high risk to prevent HIV infection.
Can I get HIV from surfaces, like toilet seats?